Missouri, 2016Flash Flood in Missouri, August 31, 2016
August 31, 2016 · NWS SGF · 1 event in 1 county or zone
Isolated slow moving storms caused minor flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated slow moving storms caused minor flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 31, 5:14 AM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 31, 5:14 AM CST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
614 AM CDT WED AUG 31 2016
...12Z Aviation Update...
.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Wed Aug 31 2016
Early this morning scattered showers and thunderstorms were found
across portions of southeast Kansas and southern Missouri, generally
north of interstate 44. The air mass across the region remains
warm and humid with temperatures in the low to mid 70s.
Although winds are northerly across the forecast area early this
morning, the main cold front lies across far northern Missouri
delineating the leading edge of the cooler drier airmass over the
Upper Midwest. This front will push southward through the Ozarks and
southeast Kansas today as a shortwave trough drops southeast out of
northern Kansas. As a result, expect showers and thunderstorms to
expand across the area this morning and continue into the afternoon.
Severe weather is not expected given shear and instability
parameters, but with precipitable water values of 1.50 to 2.00
inches could see some heavy downpours of rain. The clouds and
preciptiation will keep temperatures down today with highs ranging
from the middle 80s along the Arkansas border, to the lower 80s
across central Missouri.
This wave and front will push south this evening with the showers
and storms tapering off by late afternoon or early evening as the
drier air then begins to push southward. With Canadian high pressure
settling in across Iowa and Minnesota lows will drop into the 60s
and maybe some upper 50s across central Missouri.
.LONG TERM...(Thursday through Tuesday)
Issued at 300 AM CDT Wed Aug 31 2016
The Canadian high pressure will drift eastward across the Upper
Mississippi River valley and Great Lakes region Thursday through
Saturday, exerting its influence well into the Ozarks and southeast
Kansas. This will make for a quiet period with below normal
temperatures and very comfortable humidity levels. Highs will be in
the upper 70s to low 80s with overnight lows in the 50s.
As the surface high slides further east Sunday, southerly low level
flow will begin to pull moisture back northward. Upper flow will
transition to a more southwesterly direction by early next week.
This will continue to draw in increasing moisture and warmer
temperatures back closer to normal. Although rainfall chances look
to increase somewhat Monday and Tuesday, medium range models keep
the deeper moisture to the north and west of the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 610 AM CDT Wed Aug 31 2016
Showers and thunderstorms will be more numerous across the region
today, as a frontal boundary approaches from the north. Despite
the front, coverage will be rather random and disorganized,
presenting a challenge for pinpointing exact timing and extent of
impact for the terminals. For now, have indicated VCTS, with TEMPO
groups around the times of greatest expected coverage. Additional
amendments are likely through the day, however, as individual
clusters of thunderstorms develop.
Low end MVFR and IFR are likely within any areas of thunderstorms
that do affect the terminal sites.
The front should move through from north to south this evening,
with much drier air building into the area behind it.
&&
.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Boxell
Hazardous weather outlook, Aug 31, 8:45 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 AM CDT WED AUG 31 2016
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011445-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
945 AM CDT WED AUG 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON. SOME LOCALIZED FLOODING OF POOR DRAINAGE AREAS WILL BE
POSSIBLE WHERE HEAVY RAIN PRODUCING STORMS PERSIST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ENTER THE FORECAST ONCE AGAIN ON TUESDAY.
HEAT INDICES IN THE MIDDLE 90S MAY RETURN TO PORTIONS OF WESTERN
MISSOURI AND SOUTHEASTERN KANSAS BY NEXT MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
DSA
Flash Flood, Greene
- When
- August 31, 10:49 AM CST to 12:49 PM CST
- Where
- Greene County, 3.59 mi NNE of Willard to 3.63 mi NNE of Willard
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.344, -93.396
Excessive rainfall caused flash flooding over a section of Farm Road 105 just south of the intersection with Farm Road 44. This report was reported by KSPR meteorologist.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Texas, August 31, 2016$253,000 · 2 events
- Flooding and Lightning Strike in Florida, August 31, 20161 injured · 3 events
- Lightning Strike in New York, August 31, 20161 injured · 1 event
- Hail in North Dakota, August 31, 20161.25 in hail · 8 events
- Flash Flooding and Damaging Winds in Oklahoma, August 31, 201656 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 20166 events
- Hail in South Dakota, August 31, 20161.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 31, 20164 events
- Damaging Winds in Virginia, August 31, 201650 kt wind · 4 events
- Flash Flood and Heavy Rain in New Mexico, August 31, 2016$500 · 2 events
- Waterspouts in Lake Superior, August 31, 20162 events
- Hail and Damaging Wind in Virginia, August 31, 2016$800 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652109.